Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 56, NWS Springfield, MO

August 11, 2020Cedar County, St. Clair County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 11, 2020, 5:24 PM CDT for Cedar County, St. Clair County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2020, 5:24 PM CDT (22:24 UTC)
Expired
Aug 11, 2020, 8:15 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Cedar County, MO, St. Clair County, MO

The radar

The Springfield radar (KSGF), 91 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1534 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

301 
WGUS53 KSGF 112224
FFWSGF
MOC039-185-120115-
/O.NEW.KSGF.FF.W.0056.200811T2224Z-200812T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
524 PM CDT Tue Aug 11 2020

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Northwestern Cedar County in southwestern Missouri...
  Southwestern St. Clair County in west central Missouri...

* Until 815 PM CDT.

* At 521 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin 
  shortly. Storms are slow moving and localized, but producing very 
  heavy rainfall. 

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

Additional rainfall amounts of one to two inches are possible in 
some areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Excessive runoff from heavy rainfall will 
cause flooding of small creeks and streams, country roads, farmland, 
and other low lying spots.

&&

LAT...LON 3809 9377 3793 9384 3777 9384 3778 9405
      3793 9400 3810 9401

FLASH FLOOD...RADAR INDICATED

$$

DSA
1 follow-up statement
790 
WGUS73 KSGF 120107
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
807 PM CDT Tue Aug 11 2020

MOC039-185-120116-
/O.EXP.KSGF.FF.W.0056.000000T0000Z-200812T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cedar MO-St. Clair MO-
807 PM CDT Tue Aug 11 2020

...THE FLASH FLOOD WARNING FOR NORTHWESTERN CEDAR AND SOUTHWESTERN
ST. CLAIR COUNTIES WILL EXPIRE AT 815 PM CDT...

Flash flooding is no longer expected to pose a threat. 

LAT...LON 3809 9377 3793 9384 3777 9384 3778 9405
      3793 9400 3810 9401

$$

DSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:32 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 11, 3:32 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
332 PM CDT Tue Aug 11 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 240 PM CDT Tue Aug 11 2020

Showers and thunderstorms associated with a mesoscale convective
circulation over northeast OK and northwest AR continue to spread
slowly eastward into southeast Kansas and southwest Misosuri this
afternoon. Another circulation over south central Missouri
has drifted into southeast Missouri but not before bringing heavy
rainfall to the eastern Ozarks.

The better instability for strong to severe storms will be south
of the forecast area in central and north AR where better
instability resides. Extensive cloud cover has limited instability
enough to keep storms below severe intensities but with abundant
moisture and enhanced convergence near the circulation, expect to
see storms persist at least through early evening.

Expect to see isolated to scattered showers and storms Wednesday
afternoon mainly over the eastern MO Ozarks in vicinity of slow
moving upper level disturbance.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 240 PM CDT Tue Aug 11 2020

We will continue to see intermittent mainly afternoon scattered
storms through the end of the week as weak upper level
disturbances interact with the warm and unstable airmass and the
weak front meandering over the region. Overall think better
chances for precip will be near the KS/OK borders on the eastern
edge of the upper ridge buiding over the southwest US.

It still looks like we will transition to cooler conditions next
week but could see another surge in temperatures on Saturday with
the upper ridge expanding into the central Plains.

On Sunday, an upper level trough and cold front will move
southward from the northern Plains into the Ozarks and bring some
cooler air into the region. Decent upper level flow will improve
chances for more organized convection along the front but still
too early for severe potential. Temperatures are expected to rise
only into the 80s on Monday and may see some areas remain below 80
degrees on Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1133 AM CDT Tue Aug 11 2020

Storm development will persist through the afternoon as an small
scale convective circulation over eastern Ok and northwest AR
moves eastward along the MO/AR border. There will be the potential
for wind gusts up to 40 mph.

Storm activity will decrease during the evening as the MCV exits
the region with VFR conditions through tonight.

Could see another round of afternoon storms toward the end of the
forecast period as airmass destabilizes over the region.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Terry
LONG TERM...Terry
AVIATION...Terry
Hazardous weather outlook, Aug 11, 2:47 PM CDT, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
247 PM CDT Tue Aug 11 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-122000-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
247 PM CDT Tue Aug 11 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.
  Elevated excessive heat risk.

DISCUSSION...

Thunderstorms will persist through early this evening for
locations south of the Highway 54 corridor. A strong storm or two
may be possible, but no severe weather is expected. Localized
heavy rainfall and flooding may be possible where thunderstorms
persist over a given location.

Heat index values in the mid 90s will be possible this afternoon,
mainly over central and west central Missouri.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional scattered storm activity will be possible on a daily
basis from Wednesday into the coming weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Terry

In the hours before

Special weather statement, Aug 11, 11:25 AM CDT, 5 hours 59 minutes before
Special Weather Statement
National Weather Service Springfield MO
1125 AM CDT Tue Aug 11 2020

MOZ102>104-111730-
Barry MO-Taney MO-Stone MO-
1125 AM CDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TANEY...SOUTHERN STONE
AND SOUTHEASTERN BARRY COUNTIES UNTIL 1230 PM CDT...

At 1125 AM CDT, Doppler radar was tracking a strong thunderstorm near
Urbanette, or 9 miles north of Berryville, moving northeast at 25
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Branson...                        Lake Taneycomo...
Table Rock Lake...                Table Rock State Park...
Hollister...                      Silver Dollar City...
Kimberling City...                Forsyth...
Merriam Woods...                  Shell Knob...
Kissee Mills...                   Reeds Spring...
Rockaway Beach...                 Bull Creek...
Indian Point...                   Branson West...
Taneyville...                     Golden...
Table Rock...                     Emerald Beach...

LAT...LON 3650 9376 3661 9372 3682 9331 3681 9304
      3650 9305
TIME...MOT...LOC 1625Z 244DEG 21KT 3651 9355

Albano
Special weather statement, Aug 11, 11:49 AM CDT, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Springfield MO
1149 AM CDT Tue Aug 11 2020

MOZ090-094-095-102-103-111730-
Barry MO-Greene MO-Lawrence MO-Christian MO-Stone MO-
1149 AM CDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHRISTIAN...NORTHERN
STONE...NORTHEASTERN BARRY...SOUTHEASTERN LAWRENCE AND SOUTH CENTRAL
GREENE COUNTIES UNTIL 1230 PM CDT...

At 1149 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Crane to 7 miles west of Kimberling City.
Movement was northeast at 20 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Nixa...                           Republic...
Table Rock Lake...                Aurora...
Battlefield...                    Marionville...
Clever...                         Crane...
Billings...                       Highlandville...
Verona...                         Galena...
Brookline...                      Mccord Bend...
Hurley...                         Spokane...
Cape Fair...                      Wheelerville...
Chestnutridge...                  Jenkins...

This includes Interstate 44 near mile marker 69.

LAT...LON 3700 9385 3719 9336 3681 9317 3682 9331
      3665 9364
TIME...MOT...LOC 1649Z 240DEG 16KT 3690 9366 3666 9356

Albano
Special weather statement, Aug 11, 4:39 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Springfield MO
439 PM CDT Tue Aug 11 2020

MOZ067-078-112215-
Cedar MO-St. Clair MO-
439 PM CDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CEDAR AND WESTERN
ST. CLAIR COUNTIES UNTIL 515 PM CDT...

At 438 PM CDT, Doppler radar was tracking a strong thunderstorm near
El Dorado Springs, moving northwest at 10 mph. Another strong storm
was located 4 miles northwest of Roscoe in St. Clair County and was
nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
El Dorado Springs...              Stockton...
Roscoe...                         Olympia...
Tiffin...                         Johnson City...
Taberville...                     Caplinger Mills...
Filley...                         Cedar Springs...
Monegaw Springs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3769 9376 3768 9407 3816 9405 3816 9374
TIME...MOT...LOC 2138Z 117DEG 8KT 3781 9397

DSA
Local storm report, Aug 11, 5:08 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
508 PM CDT TUE AUG 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             4 N FILLEY              37.82N 93.95W
08/11/2020  E0.75 INCH       CEDAR              MO   PUBLIC

            MEDIA RELAYED A PICTURE REPORT FROM THE
            PUBLIC OF PENNY SIZE HAIL SOUTHEAST OF EL
            DORADO SPRINGS.

&&

MB

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:12 AM CDTAreal Flood AdvisorySGFLaclede, Phelps, Pulaski, Texas6 hr
Aug 11, 7:04 AM CDTFlash Flood WarningSGFLaclede, Texas5 hr
Aug 11, 9:39 AM CDTFlash Flood WarningSGFLaclede, Pulaski2 hr
Aug 11, 10:29 AM CDTSpecial Weather StatementSGFMaries46 min
Aug 11, 11:25 AM CDTSpecial Weather StatementSGFStone65 min
Aug 11, 11:49 AM CDTSpecial Weather StatementSGFStone41 min
Aug 11, 11:59 AM CDTAreal Flood AdvisorySGFLaclede, Pulaski, Texas3 hr
Aug 11, 4:39 PM CDTSpecial Weather StatementSGFCedar, St. Clair36 min
Aug 11, 5:06 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair39 min
Aug 11, 5:36 PM CDTSpecial Weather StatementSGFSt. Clair24 min
Aug 11, 5:48 PM CDTSpecial Weather StatementSGFPolk27 min
Aug 11, 6:04 PM CDTSpecial Weather StatementSGFCedar26 min
Aug 11, 6:21 PM CDTFlash Flood WarningSGFSt. Clair116 min
Aug 11, 6:48 PM CDTSpecial Weather StatementSGFHickory42 min

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.